Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 31, NWS Salt Lake City, UT

August 9, 2005Morgan County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 9, 2005, 7:19 PM MDT for Morgan County, Utah. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 7:19 PM MDT (01:19 UTC)
Expired
Aug 9, 2005, 8:45 PM MDT
In force
86 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Morgan County, UT

The radar

The Salt Lake City radar (KMTX), 83 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 1.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2702 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 100120
FFWSLC
UTC029-100245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
719 PM MDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MORGAN COUNTY IN UTAH

* UNTIL 845 PM MDT

* AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

VERY HEAVY RAINFALL IN VICINITY OF EAST CANYON RESERVOIR WILL RESULT 
IN FLASH FLOODING OF STREAMS AND WASHES THAT FEED THE RESERVOIR.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 4084 11164 4083 11156 4094 11152 4094 11165

$$
2 follow-up statements
000 
WGUS75 KSLC 100156
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
756 PM MDT TUE AUG 9 2005

UTC029-100245-
MORGAN UT-
756 PM MDT TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM MDT FOR SOUTH CENTRAL
MORGAN COUNTY...

THE THUNDERSTORM PRODUCING THE EXCESSIVE RAINFALL IN THE EAST CANYON 
RESERVOIR AREA HAS WEAKENED SINCE 745 PM. RADAR RAINFALL ESTIMATES 
AROUND THE RESERVOIR RANGE BETWEEN 1.50 AND 2.70 INCHES SINCE 630 
PM.  VERY HEAVY RUNOFF BACK TOWARD THE RESERVOIR WILL CONTINUE 
THROUGH 845 PM. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 4084 11164 4083 11156 4094 11152 4094 11165

$$
000 
WGUS75 KSLC 100256
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
842 PM MDT TUE AUG 9 2005

UTC029-100305-
MORGAN UT-
852 PM MDT TUE AUG 9 2005

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MORGAN COUNTY EXPIRES AT
845 PM MDT...

THE THUNDERSTORM THAT BROUGHT HEAVY RAIN TO THE EAST CANYON 
RESERVOIR AREA HAS WEAKENED AND MOVED OFF TO THE EAST.  RADAR 
RAINFALL ESTIMATES APPROACHING 2.70 INCHES WERE RECORDED.

FLASH FLOODING ON THE SMALL STREAMS AND WASHES THAT FEED EAST CANYON 
RESERVOIR WILL SUBSIDE OVER THE NEXT HOUR.  WATER MAY STILL BE 
FLOWING FAST THROUGH THOSE AREAS...SO DO NOT ATTEMPT TO CROSS FAST 
FLOWING WATER...EITHER IN AN AUTOMOBILE OR ON FOOT.

LAT...LON 4084 11164 4083 11156 4094 11152 4094 11165

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:00 PM MDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 9, 3:00 PM MDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT TUE AUG 9 2005

.SYNOPSIS...MOISTURE WILL REMAIN OVER THE AREA THROUGH WEDNESDAY. A
DRYING TREND FROM THE NORTH WILL BEGIN THURSDAY BUT MOISTURE WILL
REMAIN OVER THE SOUTHERN PORTION OF THE AREA THROUGH THE REMAINDER
OF THE WEEK.

&&

.DISCUSSION...REMNANT CLOUD COVER OVER THE SOUTH HAS DELAYED ONSET
OF CONVECTION OVER THAT AREA THUS FAR THIS AFTERNOON...BUT ACTIVITY
NOW GETTING GOING AND EXPECT IT TO CONTINUE WELL INTO THE NIGHT
GIVEN THE VERY HIGH MOISTURE CONTENT OF THE AIRMASS.

NORTH OF ABOUT I-70 CONVECTION HAS BEEN GOING FOR A FEW HOURS IN
MANY OF THE USUAL TERRAIN INDUCED SPOTS. ACTIVITY ACROSS NE NV THIS
AFTERNOON LENDS SOME CREDIBILITY TO THE 12Z ETA IDEA OF A SHORT WAVE
TROUGH AT 500 MB AND ABOVE MOVING INTO NW UT LATE AFTERNOON/EVENING.
WITH AMPLE MOISTURE STILL IN PLACE OVER THE AREA...CONVECTION LIKELY
TO PERSIST WELL PAST DARK.

WEDNESDAY LOOKS TO BE POTENTIALLY BIG DAY FOR STORMS AS 300 MB JET
ENTRANCE REGION TO BE DIRECTLY OVER THE AREA AND AIRMASS WILL
CONTINUE TO BE QUITE UNSTABLE...ESPECIALLY OVER THE SOUTHWEST WHERE
LATEST 18Z ETA SHOWS AROUND 2000 J/KG CAPE WED AFTERNOON. ENOUGH
SHEAR ACROSS N. UT FOR POTENTIALLY SEVERE STORMS...BUT BEST
INSTABILITY WILL BE SOUTH OF JET AXIS OVER CENTRAL/SOUTHERN UT.

DRYING TREND BEGINS THURSDAY OVER THE NORTH...MORE SO ON THE
GFS...AND 18Z ETA THAN ON THE 12Z ETA. MODELS ARE OFTEN ABOUT A DAY
TOO FAST ON DRYING US OUT...BUT IDEA OF DRYING OVER THE NORTH LOOKS
OK...WITH SLOWEST SOLUTION PREFERRED. VERY LITTLE DRYING OVER THE
SOUTH THROUGH THE REST OF THE WEEK WITH DIFFERENT MODEL SOLUTIONS
HANDLING UPPER CIRCULATION OVER NW AZ DIFFERENTLY...BUT ALL
INDICATED CONTINUED CONVECTIVE ACTIVITY OVER THE SOUTH AT LEAST
THROUGH FRIDAY AND PROBABLY LONGER.

&&

.AVIATION...SEE SLCTAFSLC

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

DUNN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:04 PM MDTSevere Thunderstorm WarningSLCMorgan18 min

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.